Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Topeka, KS

June 21, 2006Republic County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 21, 2006, 7:18 PM CDT for Republic County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 7:18 PM CDT (00:18 UTC)
Expired
Jun 21, 2006, 10:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:37 PM CDTHEAVY RAIN 51 W Agenda, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2556 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 220018
FFWTOP
KSC157-220315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1015 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OF 2 TO 3.5 INCHES HAS FALLEN FROM THUNDERSTORMS   
  OVER SOUTHEAST REPUBLIC COUNTY SINCE 5 PM. WATER WAS REPORTED OVER 
  HIGHWAY 148 WEST OF AGENDA AT 710 PM BY THE SHERIFF.  

* LOCATIONS IMPACTED INCLUDE...
  AGENDA...
  RURAL AREAS OF SOUTHEASTERN REPUBLIC COUNTY...

ADDITIONAL THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHERN REPUBLIC 
COUNTY THROUGH 9 PM. RUNOFF FROM THESE STORMS WILL CAUSE FLASH 
FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND 
STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3965 9765 3965 9737 3978 9737 3978 9765

$$
1 follow-up statement
000 
WGUS73 KTOP 220218
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT WED JUN 21 2006

KSC157-220226-
REPUBLIC-
916 PM CDT WED JUN 21 2006

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN REPUBLIC COUNTY HAS BEEN
CANCELLED...

THE COUNTY SHERIFF HAS REPORTED THAT THE WATER IN SOUTHEASTERN PARTS 
OF THE COUNTY HAS RECEDED...THEREFORE THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED. IF ADDITIONAL THUNDERSTORMS MOVE INTO THE AREA 
OVERNIGHT TONIGHT...FLASH FLOODING COULD REDEVELOP. 

STAY TUNED TO NOAA WEATHER RADIO AND YOU LOCAL MEDIA OUTLETS FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3965 9765 3965 9737 3978 9737 3978 9765

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:06 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED JUN 21 2006

.DISCUSSION...

OVERNIGHT/EARLY MORNING CONVECTION CONTINUING TO DISSIPATE AND MOVE
NORTH INTO NE. AFTERNOON SURFACE ANALYSIS SHOWS BOUNDARY FROM NW
MISSOURI THROUGH SOUTHWEST KANSAS SHOWING VERY LITTLE MOVEMENT.

TONIGHT AND THURSDAY...GFS AND NAM SIMILAR WITH PROGRESSION OF
SHORTWAVE TROUGH MOVING THROUGH KS TONIGHT INTO TOMORROW
MORNING...AND FINALLY PUSHING EAST BY THE LATE AFTERNOON/EARLY
EVENING HOURS THURSDAY. GREATEST CHANCES FOR PRECIP COME WITH THIS
FEATURE AS MCS DEVELOPMENT LOOKS LIKELY...WITH THE POSSIBILITY OF
DAMAGING WINDS AS IT PROGRESSES INTO THE TOP CWA.  THE POSSIBILITY
STILL EXISTS FOR CONVECTION ALONG THE BOUNDARY LATER THIS AFTERNOON
AND EARLY EVENING DEPENDING ON HOW MUCH SURFACE HEATING CAN TAKE
PLACE. LATEST VISIBLE IMAGERY SHOWS SOME CLEARING IN CENTRAL KANSAS
WHILE NORTHEAST AND EAST CENTRAL REMAIN MOSTLY CLOUDY.  LATEST LAPS
ANALYSIS DOES SHOW SOME WEAKENING OF THE CAP TAKING PLACE IN CENTRAL
KANSAS. PRECIPITATION CHANCES REMAIN HIGH THROUGH THURSDAY AFTERNOON
WITH SLOW MOVEMENT OF UPPER FEATURE ALONG WITH NEARLY STATIONARY
BOUNDARY. COVERAGE AND SEVERE PROBABILITIES WILL GREATLY DEPEND ON
RECOVERY FROM EXPECTANT OVERNIGHT MCS.

THUNDERSTORMS WILL CONTINUE ACROSS THE CWA THURSDAY NIGHT AS EARLIER
MENTIONED SHORTWAVE AND BOUNDARY MOVE THROUGH. PRECIPITABLE WATER
VALUES OF 1.5 TO 2 INCHES OVER EAST CENTRAL KANSAS AND 850 DEW
POINTS IN THE TEENS WILL LEAD TO LOCALLY HEAVY RAINFALL AS CELL MOVE
ALONG THE FRONTAL BOUNDARY THURSDAY NIGHT. WILL MENTION HEAVY RAIN
CHANCES IN THE ZONES THURSDAY NIGHT. UPPER SYSTEM WILL DEPART
THURSDAY NIGHT AND PUSH THE FRONTAL BOUNDARY TO THE SOUTH OF THE CWA
BY FRIDAY MORNING. WILL LEAVE MENTION OF LOW POPS FRIDAY MORNING
WITH ANY DECAYING CONVECTION.

LOOKS DRY FOR FRIDAY AND FRIDAY EVENING WITH HIGH PRESSURE SETTLING
IN OVER THE CWA. FRIDAY NIGHT ANOTHER MCS MAY DEVELOP OVER THE
NORTHERN PLAINS AS LOW LEVEL JET INCREASES OVER THE WESTERN PLAINS
AND A WAVE MOVES INTO THE DAKOTAS. COULD CATCH SOME OF THIS
PRECIPITATION...MAINLY IN THE EASTERN COUNTIES LATE IN THE NIGHT.
WILL MAINTAIN LOW POPS FOR NOW BUT LATER SHIFTS MAY WANT TO
REEVALUATE IF MODELS KEEP IT FURTHER TO THE EAST AND NORTH OF THE
CWA.

NORTHWEST FLOW SETTING UP FOR THE WEEKEND. INITIALLY SATURDAY
LOOKING DRY WITH RETURN FLOW SETTING UP IN THE AFTERNOON ON BACK
SIDE OF THE SURFACE HIGH. ANOTHER SHORTWAVE DIVES SOUTHEAST SATURDAY
NIGHT ACROSS THE PLAINS GIVING ANOTHER CHANCE FOR THUNDERSTORMS LATE
SATURDAY NIGHT.

SUNDAY THROUGH WEDNESDAY LOOKING DRY WITH WESTERLIES NEAR THE
NEBRASKA BORDER WITH RELATIVELY WEAK UPPER FLOW OVER THE CENTRAL
PLAINS. TEMPERATURES RELATIVELY NEAR NORMAL WITH HIGHS IN THE MID
80S WITH A GRADUAL WARMUP INTO THE UPPER 80S BY WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Jun 21, 5:37 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT WED JUN 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
537 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL AND NORTHEAST
KANSAS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE
STORMS.

THUNDERSTORMS CURRENTLY OVER NORTH CENTRAL KANSAS WILL EVENTUALLY
MOVE INTO PARTS OF NORTHEAST KANSAS LATER THIS EVENING. ADDITIONAL
THUNDERSTORM DEVELOPMENT ACROSS SOUTHWEST KANSAS IS EXPECTED TO
MOVE INTO NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON THURSDAY.
SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY SOUTH OF INTERSTATE
70.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY
MORNING...SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...
ALONG AND SOUTH OF THE KANSAS TURNPIKE. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS AGAIN SATURDAY NIGHT ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

WOLTERS

In the hours before

Local storm report, Jun 21, 5:53 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             2 WSW AGENDA            39.70N 97.47W
06/21/2006  M3.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 21, 6:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             AGENDA                  39.71N 97.43W
06/21/2006  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 21, 6:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 WNW NORWAY            39.72N 97.84W
06/21/2006  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 21, 6:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          NARKA                   39.96N 97.43W
06/21/2006                   REPUBLIC           KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0655 PM     TORNADO          NARKA                   39.96N 97.43W
06/21/2006                   REPUBLIC           KS   LAW ENFORCEMENT

            BRIEF TOUCHDOWN

&&

BYRNE
Local storm report, Jun 21, 7:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             CLYDE                   39.59N 97.40W
06/21/2006  E1.25 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 21, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 N AURORA              39.47N 97.53W
06/21/2006  E1.25 INCH       CLOUD              KS   LAW ENFORCEMENT

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:06 PM CDTTornado WarningTOPClay, Cloud39 min
Jun 21, 7:32 PM CDTTornado WarningTOPClay43 min
Jun 21, 7:36 PM CDTSevere Thunderstorm WarningTOPCloud39 min
Jun 21, 8:02 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa43 min
Jun 21, 8:47 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa58 min
Jun 21, 9:46 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris44 min
Jun 22, 1:20 AM CDTSevere Thunderstorm WarningTOPOsage40 min
Jun 22, 1:24 AM CDTSevere Thunderstorm WarningTOPWabaunsee36 min
Jun 22, 1:35 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin40 min
Jun 22, 1:54 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin16 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.